Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Androgel/Weight Gain
Jul 9, 2003

Hey Doc..I had posted a question about painful testosterone injections a couple of months ago and followed your advice and switched to Androgel. I have been using the gel for about 6 weeks. I have gained about 5-7 pounds without changing my eating habits in the past month. I am 5'11" and feel best at 170 pounds but now am tippng the scale at 176. Does Androgel cause weight gain? In the big picture, I know weight gain is a better symptom than weight loss. I am planning to add aerobic activity into my work-out schedule as I have only been doing resistance training. I guess my question is a two parter 1)Is weight gain a common side effect and 2) Does adding the aerobic activity hurt? I do think the Androgel has made subtle changes in my energy levels.

Thanks for your advice. You do a lot of good for people.

Response from Dr. Frascino

Hi,

Testosterone supplementation (by any route) can be associated with increased muscle mass, as well as improved libido, mood, and other effects. Switching from testosterone injections to AndroGel in and of itself should not cause weight gain. Its essentially the same medication, just in a more convenient and less painful formulation.

Aerobic activity? Absolutely this should be added to your workouts. Not only doesnt it hurt, its considerably helpful. It can raise your "feel-good" endorphin levels, increase energy levels, tone up flabby butts, and most important, make us look better naked.

Your weight gain may be muscle, although 6 pounds every couple of months could have you looking like Arnold Schwarzenegger by Christmas. Consider reviewing your diet and exercise program with an HIV-knowledgeable nutritionist, if you have access to one. They could do a BIA (bioimpedance assay) to monitor your lean body mass (muscle). If you dont have access to a nutritionist, discuss this with your HIV specialist.

Good luck, "Quad-zilla."

Dr. Bob


Previous
Dr.Bob i need you on this one
Next
hiv cure

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement